Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 37, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 15, 2014, 1:36 PM MDT for Broadwater County, Jefferson County, Lewis and Clark County, Montana. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2014, 1:36 PM MDT (19:36 UTC)
- Expired
- Aug 15, 2014, 2:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Broadwater County, MT, Jefferson County, MT, Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 104 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 1:45 PM MDT | HAIL 0.75 | 4 Nnw Winston, MT | HAIL DAMAGE. HAIL DESTROYED SHEDS AND AWNINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 12:26 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
517
WUUS55 KTFX 151936
SVRTFX
MTC007-043-049-152015-
/O.NEW.KTFX.SV.W.0037.140815T1936Z-140815T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
136 PM MDT FRI AUG 15 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BROADWATER COUNTY IN SOUTHWEST MONTANA...
NORTHEASTERN JEFFERSON COUNTY IN SOUTHWEST MONTANA...
EXTREME SOUTHEASTERN LEWIS AND CLARK COUNTY IN WEST CENTRAL
MONTANA...
* UNTIL 215 PM MDT
* AT 130 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
MONTANA CITY...AND MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WINSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4667 11173 4654 11148 4638 11173 4650 11194
TIME...MOT...LOC 1936Z 220DEG 9KT 4651 11175
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
028
WWUS55 KTFX 151957
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
157 PM MDT FRI AUG 15 2014
MTC007-043-049-152015-
/O.CON.KTFX.SV.W.0037.000000T0000Z-140815T2015Z/
BROADWATER MT-JEFFERSON MT-LEWIS AND CLARK MT-
157 PM MDT FRI AUG 15 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHEASTERN LEWIS AND CLARK...NORTHEASTERN JEFFERSON AND WEST
CENTRAL BROADWATER COUNTIES UNTIL 215 PM MDT...
AT 154 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
EAST HELENA...AND MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN LEWIS AND CLARK AND
NORTHWESTERN BROADWATER COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4667 11173 4654 11148 4638 11173 4650 11194
TIME...MOT...LOC 1957Z 220DEG 9KT 4655 11170
HAIL...1.00IN
WIND...60MPH
$$276 WWUS55 KTFX 152017 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 217 PM MDT FRI AUG 15 2014 MTC007-043-049-152018- /O.EXP.KTFX.SV.W.0037.000000T0000Z-140815T2015Z/ BROADWATER MT-JEFFERSON MT-LEWIS AND CLARK MT- 217 PM MDT FRI AUG 15 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN LEWIS AND CLARK...NORTHEASTERN JEFFERSON AND WEST CENTRAL BROADWATER COUNTIES WILL EXPIRE AT 215 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4667 11173 4654 11148 4638 11173 4650 11194 TIME...MOT...LOC 2008Z 220DEG 9KT 4657 11167 $$ WARANAUSKAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:08 PM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 15, 12:08 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1207 AM MDT Fri Aug 15 2014 AVIATION SECTION UPDATED .UPDATE... Two bands of light showers over north central MT are weakening. Have raised POPs slightly through 18Z to account for one of these bands over the Hill/Blaine county line. Drier air seen on WV is circulating into southwest MT and will keep most areas dry until late afternoon. Short term models suggest a subtle lobe of vorticity presently over NE Oregon will rotate through north central MT late this afternoon and early evening. Additionally, models indicate convergence along a weak surface boundary crossing the Continental divide around 00Z this evening. Expect a line of thunderstorms to form along this boundary and advance across north central Montana from around 00-06Z. Forecast soundings at CTB provide around 1200 J/kg CAPE prior to thunderstorm development, so heavy rain is possible with PW around 1.1 inches. Weak shear and a tall- skinny CAPE profile do not support any more than a minimal hail threat. Confidence in training or slow moving thunderstorms is not high enough to warrant a Flash Flood watch with FF guidance of 1.2 to 2 inches over the forecast area. However, rainfall rates will have to be monitored carefully this evening as precipitation develops and ponding or street flooding possible. Inhere ted forecast package already represents categorical POPS for our NW zones this evening, so have not made any changes. PAN && .AVIATION... UPDATED 1755Z. Upper-level low pressure system that was stationary over Washington/ Oregon now beginning to come east toward western Montana. Increasing moisture and instability ahead of the low is already generating scattered thunderstorms just west of the Continental Divide, with storm coverage expected to expand into central Montana this aftn. Given the current analysis, have moved up the VCTS/TSRA start times for KHLN/KCTB as conditions are destabilizing sooner than earlier forecast. Confidence for scattered storms west of KGTF is high, but more marginal for storm coverage from KGTF eastward due to several alternating bands of dry air and moisture. However, will keep mention of TSRA for remaining local terminals as several forecast parameters have been trending toward more TSRA development than past few days. Storm activity should gradually dissipate from west-to-east tonight. Expect VFR conditions away from storms, but MVFR and short-lived local IFR conditions possible close to any stronger convective cells. Waranauskas && .PREV DISCUSSION... /ISSUED 600 AM MDT Fri Aug 15 2014/ Today through Sunday...With the main upper level low pressure continuing to spin over the Pacific Northwest...scattered showers and thunderstorms will continue to move through the region over the next few days. The heaviest rain this morning will affect areas between Choteau and Cut Bank. Up to a 0.50 is possible from the heaviest showers. With more upper level energy moving through North Central MT late this afternoon/evening...another round of showers and thunderstorms will move through the area. The best area for storms later today is mainly north of a Boulder to White Sulphur Springs line. Isolated thunderstorms will be possible over the region on Saturday...as the upper level low slowly starts to pull to our East. By Sunday...the upper level should be far enough east that any showers/thunderstorms should be confined mainly to areas northeast of Great Falls early in the day...but the storms will spread back westward towards the Rockies by late in the day as the airmass becomes unstable. Generally temperatures will be seasonable over the next few days...with afternoon highs generally in the lower to mid 80s across the region. Brusda Sunday night through Friday...Models take an upper trough over central Montana Sunday evening to eastern Montana Monday and into the Dakotas Monday night. Still expect isolated to scattered showers to affect the plains and adjoining mountains Sunday evening before ending around midnight. Monday should be a mostly dry day as a weak upper ridge develops over Idaho and western Montana. Then as has been advertised an upper trough will be developing over the northwest U.S. Models differ on the details of this development and on weather disturbances embedded within the trough that will be affecting the forecast area. In particular by Friday the GFS has an upper trough over the Pacific Northwest. A disturbance ahead of the upper trough develops into a closed low as it moves north through western Montana Friday night. Associated with this the GFS has precipitation amounts of a half-inch or more over the western mountains. The ECMWF on the other hand has a more broad upper trough. Due to model differences have gone with a general trend of increasing the chances of precipitation from Tuesday into Thursday. High temperatures from the upper 80s to low 90s Tuesday are expected to cool to the low 60s to low 70s Friday. Blank && .PRELIMINARY POINT TEMPS/POPS... GTF 84 58 82 58 / 50 60 20 20 CTB 79 54 78 54 / 70 80 20 20 HLN 85 55 84 55 / 40 40 20 10 BZN 85 51 84 51 / 30 30 10 10 WEY 74 43 75 42 / 20 20 10 10 DLN 80 50 82 50 / 20 20 10 10 HVR 86 60 85 60 / 50 60 30 30 LWT 82 57 81 57 / 40 60 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/NWSGreatFalls
In the hours before
Special weather statement, Aug 15, 12:42 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1242 PM MDT FRI AUG 15 2014 MTZ014-151930- CENTRAL AND SOUTHERN LEWIS AND CLARK MT- 1242 PM MDT FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY UNTIL 130 PM MDT... AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING TWO STRONG THUNDERSTORMS...ONE 19 MILES SOUTHEAST OF LINCOLN AND THE OTHER 5 MILES SOUTHWEST OF MARYSVILLE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN LEWIS AND CLARK COUNTY... RURAL CENTRAL LEWIS AND CLARK COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR WESTERN MONTANA. LAT...LON 4710 11245 4693 11193 4668 11227 4684 11252 TIME...MOT...LOC 1841Z 206DEG 14KT 4681 11235 WARANAUSKAS
Special weather statement, Aug 15, 12:47 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1247 PM MDT FRI AUG 15 2014
MTZ008-015-151930-
BEAVERHEAD MT-MADISON MT-
1247 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND NORTHERN
BEAVERHEAD COUNTIES UNTIL 130 PM MDT...
AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF DIVIDE...OR 24 MILES
NORTHWEST OF SHERIDAN...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN MADISON COUNTY...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY
EVENING FOR WESTERN MONTANA.
LAT...LON 4575 11276 4569 11272 4567 11269 4564 11268
4570 11255 4575 11253 4577 11250 4575 11247
4575 11236 4546 11274 4557 11294
TIME...MOT...LOC 1848Z 237DEG 30KT 4563 11261
SUKLocal storm report, Aug 15, 12:51 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1251 PM MDT FRI AUG 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM HAIL 8 W HELENA 46.60N 112.19W
08/15/2014 E1.25 INCH LEWIS AND CLARK MT PUBLIC
HEAVY RAIN WITH STORM.
&&
JNSSpecial weather statement, Aug 15, 12:54 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1254 PM MDT FRI AUG 15 2014
MTZ052-151945-
JEFFERSON MT-
1254 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
145 PM MDT...
AT 1252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BUTTE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
BASIN...
BOULDER...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY
EVENING FOR WESTERN MONTANA.
LAT...LON 4640 11227 4621 11193 4589 11241 4591 11243
4597 11245 4602 11245 4605 11249 4609 11248
4613 11253 4614 11253
TIME...MOT...LOC 1854Z 225DEG 24KT 4601 11249
SUKSpecial weather statement, Aug 15, 1:03 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 103 PM MDT FRI AUG 15 2014 MTZ009-010-048-151945- EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 103 PM MDT FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PONDERA...SOUTHERN GLACIER AND NORTHWESTERN TETON COUNTIES UNTIL 145 PM MDT... AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF EAST GLACIER PARK TO 13 MILES SOUTH OF HEART BUTTE...AND MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... EAST GLACIER PARK... HEART BUTTE... BROWNING... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR WESTERN MONTANA. LAT...LON 4888 11326 4844 11261 4795 11277 4840 11333 TIME...MOT...LOC 1903Z 192DEG 23KT 4839 11316 4811 11283 SUK
Special weather statement, Aug 15, 1:24 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 124 PM MDT FRI AUG 15 2014 MTZ014-052-053-152015- BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT- 124 PM MDT FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LEWIS AND CLARK...EXTREME NORTHEASTERN JEFFERSON AND WESTERN BROADWATER COUNTIES UNTIL 215 PM MDT... AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MONTANA CITY...OR 14 MILES SOUTHEAST OF HELENA...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... WINSTON... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR WESTERN MONTANA. LAT...LON 4667 11165 4639 11156 4641 11186 4657 11188 TIME...MOT...LOC 1925Z 263DEG 6KT 4649 11176 WARANAUSKAS
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:18 PM MDT | Special Weather Statement | TFX | Gallatin | 42 min |
| Aug 15, 12:03 PM MDT | Special Weather Statement | TFX | Silver Bow | 27 min |
| Aug 15, 12:25 PM MDT | Special Weather Statement | TFX | Broadwater | 50 min |
| Aug 15, 12:34 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 28 min |
| Aug 15, 12:42 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
| Aug 15, 12:47 PM MDT | Special Weather Statement | TFX | Silver Bow | 43 min |
| Aug 15, 12:54 PM MDT | Special Weather Statement | TFX | Jefferson | 51 min |
| Aug 15, 12:57 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 48 min |
| Aug 15, 1:03 PM MDT | Special Weather Statement | TFX | Glacier | 42 min |
| Aug 15, 1:24 PM MDT | Special Weather Statement | TFX | Broadwater | 51 min |
| Aug 15, 1:50 PM MDT | Special Weather Statement | TFX | Broadwater | 40 min |
| Aug 15, 2:01 PM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Aug 15, 2:06 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 39 min |
| Aug 15, 3:02 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 15, 3:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Aug 15, 3:29 PM MDT | Areal Flood Advisory | TFX | Cascade | 6 hr |
| Aug 15, 3:29 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 46 min |
| Aug 15, 3:34 PM MDT | Special Weather Statement | TFX | Pondera | 41 min |
| Aug 15, 3:40 PM MDT | Special Weather Statement | TFX | Cascade | 50 min |
| Aug 15, 4:04 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 41 min |
| Aug 15, 4:15 PM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
| Aug 15, 4:42 PM MDT | Special Weather Statement | TFX | Judith Basin | 48 min |
| Aug 15, 4:47 PM MDT | Special Weather Statement | TFX | Chouteau | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.